Advertisement

Integral Uniform Flows in Symmetric Networks

(Extended Abstract)
  • Farhad Shahrokhi
  • László A. Székely
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1517)

Abstract

We study the integral uniform (multicommodity) flow problem in a graph G and construct a fractional solution whose properties are invariant under the action of the automorphism group Aut(G) of G. The fractional solution is shown to be close to an integral solution (depending on properties of Aut(G)), and in particular becomes an integral solution for a class of graphs containing Cayley graphs. As an application we estimate asymptotically (up to error terms) the edge congestion of an optimal integral uniform flow (edge forwarding index) in the cube connected cycles and the butterfly.

Keywords

Automorphism Group Cayley Graph Active Path Fractional Solution Integral Uniform 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Awerbuch, B., Leighton, T.: A simple local control approximation algorithm for multicommodity flow. In: Proc. 34th Annual Symp. on Foundations of Computer Science, pp. 459–468 (1993)Google Scholar
  2. 2.
    Chung, E., Coffman, E., Reiman, M., Simon, B.: The forwarding index of communication networks. IEEE Trans. on Information Theory 33, 224–232 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Even, S., Itai, A., Shamir, A.: On the complexity of timeable and multicomodity flow problems. SIAM Journal on comp. 4(5), 691–703 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Ford, L.R., Fulkerson, D.R.: Flows in network. Princeton University Press, Princeton (1962)zbMATHGoogle Scholar
  5. 5.
    Grigoriadis, M.D., Khachiyan, L.: Fast approximation schemes for convex programs. SIAM Journal on Optimization 4, 86–107 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Kainen, P.C., White, A.T.: On stable crossing numbers. J. Graph Theory 2, 181–187 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Heydemann, M.C., Meyer, J.C., Opatrny, J., Sotteau, D.: On forwarding indices of k-connected graphs. Discrete Appl. Math 37/38, 287–296 (1992)Google Scholar
  8. 8.
    Klein, P., Plotkin, S., Stein, C., Tardos, E.: Faster approximation algorithms for unit capacity concurrent flow problems with applications to routing and sparsest cuts. SIAM Journal on Computing 3 3(23), 466–488 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Leighton, T., Makedon, F., Plotkin, S., Stein, C., Tardos, E., Tragoudas, S.: Fast approximation algorithms for multicommodity flow problems. In: Proc. 23rd ACM Symp. on Theory of Computing, pp. 101–111 (1991)Google Scholar
  10. 10.
    Leighton, T., Maggs, B., Rao, S.: Universal packet routing algorithms. In: Proc. 29th IEEE Symp. on Foundations of Computer Science, pp. 256–269 (1988)Google Scholar
  11. 11.
    Leighton, F.T.: Complexity Issues in VLSI. MIT Press, Cambridge (1983)Google Scholar
  12. 12.
    Matula, D.W.: Concurrent flow and concurrent connectivity in graphs. In: Alavi, Y., et al. (eds.) Graph Theory and its Applications to Algorithms and Computer Science, pp. 543–559. Wiley, New York (1985)Google Scholar
  13. 13.
    Onaga, K.: A multicommodity flow theorem. Trans. IECE Japan 53-A(7), 350–356 (1970)MathSciNetGoogle Scholar
  14. 14.
    Saad, R.: Complexity of the forwarding index problem. SIAM J. Discrete Math. 6, 413–427 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Shahrokhi, F., Matula, D.W.: The maximum concurrent flow problem, J. J. Assoc. for Computing Machinery 2(37), 318–334 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Shahrokhi, F., Székely, L.A.: An algebraic approach to the uniform concurrent multicommodity flow problem: theory and applications. Technical Report CRPDC-91-4, Dept. Computer Science, Univ. of North Texas (1991)Google Scholar
  17. 17.
    Shahrokhi, F., Székely, L.A.: Concurrent flows and packet routing in Cayley graphs. In: van Leeuwen, J. (ed.) WG 1993. LNCS, vol. 790, pp. 327–338. Springer, Heidelberg (1994)CrossRefGoogle Scholar
  18. 18.
    Shahrokhi, F., Székely, L.A.: On group invariant flows and applications. In: Alavi, Y., Schwenk, A. (eds.) Graph Theory, Combinatorics, and Applications: Proceedings of the Seventh Quadrennial International Conference on the Theory and Applications of Graphs, vol. 2, pp. 1033–1042. John Wiley and Sons, Inc., Chichester (1995)Google Scholar
  19. 19.
    Shahrokhi, F., Székely, L.A.: Canonical concurrent flows, crossing number and graph expansion, Combinatorics. Probability and Computing 3, 523–543 (1994)Google Scholar
  20. 20.
    Shahrokhi, F., Sýkora, O., Székely, L.A., Vrťo, I.: The crossing number of a graph on a compact 2-manifold. Adv. Math. 123, 105–119 (1996)Google Scholar
  21. 21.
    Sýkora, O., Vrťo, I.: On the crossing number of hypercubes and cube connected cycles. In: Schmidt, G., Berghammer, R. (eds.) WG 1991. LNCS, vol. 570, pp. 214–218. Springer, Heidelberg (1992)Google Scholar
  22. 22.
    Sýkora, O., Vrťo, I.: Edge separators for graphs of bounded genus with applications. In: Schmidt, G., Berghammer, R. (eds.) WG 1991. LNCS, vol. 570, pp. 159–168. Springer, Heidelberg (1992); Also in Theoretical Computer Science 112, 419-429 (1993)Google Scholar
  23. 23.
    White, A.T.: Graphs, Groups and Surfaces. North-Holland, Amsterdam (1984)zbMATHGoogle Scholar
  24. 24.
    White, A.T., Beineke, L.W.: Topological graph theory. In: Beineke, L.W., Wilson, R.J. (eds.) Selected Topics in Graph Theory, pp. 15–50. Academic Press, London (1978)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Farhad Shahrokhi
    • 1
  • László A. Székely
    • 2
  1. 1.Department of Computer ScienceUniversity of North TexasDentonUSA
  2. 2.Department of MathematicsUniversity of South CarolinaColumbiaUSA

Personalised recommendations